Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 2, NWS Hastings, NE

May 18, 2025Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at May 18, 2025, 7:55 PM CDT for Rooks County, Kansas. It was in force for 3 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 7:55 PM CDT (00:55 UTC)
Expired
May 18, 2025, 7:58 PM CDT
In force
3 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 6:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
11.3
Supercell composite
45.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WFUS53 KGID 190055
TORGID
KSC163-190200-
/O.NEW.KGID.TO.W.0002.250519T0055Z-250519T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
755 PM CDT Sun May 18 2025

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Rooks County in north central Kansas...

* Until 900 PM CDT.

* At 755 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Riga, moving northeast at 50 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Zurich around 815 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9960 3957 9905 3928 9905 3913 9922
      3913 9960
TIME...MOT...LOC 0055Z 211DEG 42KT 3897 9962 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Stump
1 follow-up statement
820 
WWUS53 KGID 190058
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
758 PM CDT Sun May 18 2025

KSC163-190107-
/O.CAN.KGID.TO.W.0002.000000T0000Z-250519T0200Z/
Rooks KS-
758 PM CDT Sun May 18 2025

...THE TORNADO WARNING FOR ROOKS COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

&&

LAT...LON 3957 9960 3957 9905 3928 9905 3913 9922
      3913 9960
TIME...MOT...LOC 0054Z 211DEG 42KT 3901 9959 

$$

Stump

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 18, 6:32 PM CDT, 1 hour 23 minutes earlier. Its key messages:

  • A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
  • Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
  • Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 6:32 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
632 PM CDT Sun May 18 2025

.KEY MESSAGES...

- A couple waves of thunderstorms are expected this evening into
  the overnight hours. Some of these storms may have Large Hail,
  Damaging Winds and a tornado possible.

- Thunderstorms are expected to develop Monday afternoon
  along/near Highway 281. These storms could be severe as well.

- Cooler Tuesday and Tuesday night. Then warming to near
  climatic normals for late May.

&&

.DISCUSSION...
Issued at 358 PM CDT Sun May 18 2025

The primary focus today has been on this evening and overnight
thunderstorm/severe forecast.

The models have been steady today, showing more coverage across
south central Nebraska and north central Kansas, than yesterdays
runs. The CAM guidance indicates the potential for a couple of
rounds or waves of thunderstorms this evening and overnight. The
first round will develop in the next hour or two, and arching
across much of the forecast area, and moving from southwest to
northeast with time. These storms could be severe as warm moist
air continues to advect northward. These storms are likely to
remain somewhat elevated at first. Instability decreases to the
north, but shear remains plentiful.

On its heels, the next round is firing as of 3:45 PM from
northeast Colorado southwest to west of Dodge City, KS. These
storms are expected to be severe. These storms will be round two
moving towards the area this evening with the chance for
supercells with very large hail, tornadoes and damaging winds.
Some of these storms, especially those that begin in far NE
Colorado could persist and become a line and move eastward
during the overnight hours.

Tomorrow, the whole system will move eastward. A lull in
activity is expected during the morning hours, but then storms
could fire along the dryline, as well as the cold front, which
will be slightly behind the dryline. There remains a question on
where the convection will develop, but the most favored area is
along and and east of Highway 281 and track eastward during the
afternoon and evening hours. An additional question is how will
today's convection and any outflow boundaries impact the
evolution of tomorrow's convection.

Beyond these two days of severe weather, cooler air will settle
in with highs in the 50s and 60s. Lows Wednesday morning in
central Nebraska could bring a chance for some frost.

The remainder of the forecast, there are a few chances for
precipitation off and on and temperatures will be in the 70s
generally.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 632 PM CDT Sun May 18 2025

For KGRI/KEAR Airports:

Thunderstorms have developed south of the terminals and they are
expected to move northward over the next hour or two. Kept
thunderstorms prevailing at both terminals for much of the
overnight hours.  East/southeast winds will persist and be
breezy for much of the overnight hours. MVFR to IFR ceilings are
possible towards the early morning hours at both terminals.

There is another round of thunderstorms possible tomorrow
afternoon. KGRI will have a higher likelihood of seeing
thunderstorms develop than KEAR, but how convection evolves
overnight could impact tomorrow's storm evolution.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 18, 3:26 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Sun May 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move from the southwest
to the northeast across the area this afternoon through the
evening and into tonight. Some of these storms are likely to be
severe, and the strongest storms may produce hail over 2 inches in
diameter, isolated tornadoes, and localized wind gusts up to 60
MPH. The main timeframe for severe weather is between 4pm to 3am.
Severe weather is possible across the entire area, but the most
favored area for very large hail and tornadoes is southwest of a
line from Lexington to Hebron.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to redevelop on Monday, and
some of these may also become severe. The highest risk is
expected to be near and east of Highway 281 in the 3pm to 10pm
timeframe. The primary hazard will be large hail, but an isolated
tornado or two cannot be ruled out.

Patchy frost is possible as temperatures fall into the mid 30s in
areas north and west of the tri-cities Wednesday night into
Thursday morning.

Off and on chances for thunderstorms return to the area for the
Memorial Day weekend.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, May 18, 7:13 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
713 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             Beloit                  39.46N 98.11W
05/18/2025  E1.50 Inch       Mitchell           KS   Public

&&

NOAA/NWS/Moritz
Local storm report, May 18, 7:14 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
714 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Hail             5 W Overton             40.73N 99.63W
05/18/2025  E1.00 Inch       Dawson             NE   Trained Spotter

            Spotter reports quarter sized hail
            West-southwest of Overton.

&&
Local storm report, May 18, 7:35 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
735 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Hail             2 SE Scottsville        39.52N 97.94W
05/18/2025  E1.00 Inch       Mitchell           KS   Trained Spotter

            Dime to Quarter size hail.

&&

NOAA/NWS/Moritz
Local storm report, May 18, 7:37 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
737 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             Beloit                  39.47N 98.11W
05/18/2025  E1.50 Inch       Mitchell           KS   Public

            Report on social media of Ping pong ball
            sized hail in Beloit.

&&
Local storm report, May 18, 7:43 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
743 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             7 WNW Lexington         40.80N 99.86W
05/18/2025  E1.00 Inch       Dawson             NE   Trained Spotter

            Spotter reports quarter sized hail near
            Darr.

&&
Local storm report, May 18, 7:49 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
749 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             8 SE Kearney            40.63N 98.98W
05/18/2025  E0.70 Inch       Kearney            NE   Trained Spotter

            spotter reports dime sized hail southeast of
            Kearney.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:12 PM CDTSevere Thunderstorm WarningGIDJewell, Smith48 min
May 18, 7:19 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell26 min
May 18, 7:58 PM CDTSevere Thunderstorm WarningGIDRooks62 min
May 18, 8:53 PM CDTFlash Flood WarningGIDJewell, Smith6 hr
May 18, 8:54 PM CDTSevere Thunderstorm WarningGIDPhillips40 min
May 18, 11:01 PM CDTSevere Thunderstorm WarningGIDSmith44 min
May 19, 2:54 AM CDTAreal Flood WarningGIDJewell, Smith28 hr

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.